Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 147, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 4, 1998, 2:02 PM EDT for Berkeley County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 1998, 2:02 PM EDT (18:02 UTC)
- Expired
- Jul 4, 1998, 2:50 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:15 PM EDT | Thunderstorm Wind 50 | Moncks Corner, SC | Several trees down along U.S. 17A. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1425 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
677 WUUS1 KCHS 041801 RRA SVRCHS SCC015-041850- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 202 PM EDT SAT JUL 4 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTH CAROLINA * UNTIL 250 PM EDT * AT 158 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE SANTEE RIVER BETWEEN ST STEPHEN AND JAMESTOWN... MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... MOVING NEAR THE SANTEE RIVER AND REACHING JAMESTOWN BY 220 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:55 AM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 4, 9:55 AM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 955 AM EDT SAT JUL 4 1998 A HAPPY AND SAFE 4TH TO ALL INLAND SECTIONS SEEM TO BE STARTING OFF TDA SVRL DEG WARMER THAN FRI...SO AM LEANING TO IDEA OF THE WARMER FAN DOING BETTER FOR THIS AFTN AT MAX HEAT. EXPECT MID TO UPPER 90S ACROSS INLAND S CST AND INLAND SE GA. MORNING SOUNDINGS SHOWING PLENTY OF INSTABILITY WITH HTNG...MODIFIED CHS DROPS THE LI TO -9 AND GIVES A CAPE AROUND 3.5-4K J/KG. TSTMS WHICH DVLP CUD BECOME SVR WITH WINDS AND HVY RAIN/POSBL HAIL GIVEN THE HI CAPE/INSTAB, PLUS NW STEERING FLOW FOR STORM MOVMT PROVIDING GUD LLVL INFLOW. IN TERMS OF AVBL TRIGGERS...SEABRZ WL BE A PRIME FOCUS TO START OFF BOUNDARIES. ALREADY HAV SE-S WND FLOW NEAR CST WITH DEWPTS IN UPPER 70S ...EXPECT BEST MSTR CONVGNC INL SECTIONS AND TOWARDS MCN-AGS-CAE. WK IMPLUSE REACHES CNTRL SE GA LT THIS AFTN AND WK TRAILING NRG CLOSER TO TONITE FOR CSTL SECTIONS. WITH THIS IN MIND CUD SEE SOME CONVECTION LINGER INTO LATE EVE/NITE HRS. ONLY OTHER ITEM IS THAT OF HEAT INDEX REACHING ABOVE 105 THIS AFTN IN THE CSTL PLAINS. TEMPS 92-97 PLUS DEWPTS 74-78 GIVE HEAT INDEX RANGE OF 104-113 ROUGHLY. CONSIDERING ALL THE OUTSIDE RECREATION ON THE HOLIDAY...IT CERTAINLY SEEMS BENEFICIAL TO PUBLIC FOR MENTIONING HOT AND HUMID WITH HEAT INDICES 105-110. LAVIS
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.